Syncope: Medications as Cause and Contributing Factors
Syncope, also referred to as fainting or passing out, is a temporary and sudden loss of consciousness, typically due to transient cerebral hypoperfusion—or simply put, a decline in blood flow to the brain. Experiencing an episode of syncope may be frightening, not only for the patient, but for observers as well. While some individuals have a single fainting episode, others may faint repeatedly over time, resulting in limitation of activities such as driving. While syncope affects all age groups and can occur in otherwise healthy people, it occurs more often in the elderly. Syncope often results in falls, and in older adults, a fracture secondary to a fall is more likely to ensue. Additional complications from recurrent falls can include lacerations and intracranial trauma. In some cases of syncope, pharmacotherapy is introduced to prevent complications and reduce morbidity.